Hail, Midland
- When
- September 17, 4:59 PM CST to 5:04 PM CST
- Where
- Midland County, 2.78 mi WSW of Warfield
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.898, -102.269
An upper level disturbance moved over the area, and a lingering frontal boundary was across the Permian Basin. Upper level lift associated with an area of intense winds aloft moved over the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level disturbance moved over the area, and a lingering frontal boundary was across the Permian Basin. Upper level lift associated with an area of intense winds aloft moved over the region. There was good wind shear, moisture, and instability across West Texas and southeast New Mexico. Two other boundaries were moving toward the area and possibly collided with the initial boundary. These conditions combined to create good lift in the atmosphere which resulted in widespread thunderstorms with large hail across southeast New Mexico and the Permian Basin. The wind shear created spin in the atmosphere which allowed for tornadoes to develop in the Permian Basin and southeast New Mexico. Deep moisture across the area resulted in flash flooding that developed in the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 17, 4:59 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 559 PM CDT SAT SEP 17 2016 .DISCUSSION... See 00z aviation discussion below. && .AVIATION... Severe thunderstorms with gusty winds and large hail are possible across all terminals through this evening. Possible MVFR ceilings and visibilities for HOB; otherwise, VFR conditions. Winds will be light out of a generally southerly direction. && .PREV DISCUSSION... /issued 307 PM CDT SAT SEP 17 2016/ UPDATE... Update to include Severe Thunderstorm Watch number 480 for southeast New Mexico and much of west Texas until 1000 pm CDT. PREV DISCUSSION... /issued 207 PM CDT SAT SEP 17 2016/ One more punch from the passing 3h jet today is expected to result/aid in the development of tstms, some severe with heavy rain. Today tstm initiation is favored to be in SE NM and the Trans Pecos Mtns/Wrn PB in closer proximity to said jet/where mid level lapse rates are steepest and where there are less clouds/more insolation, respectively. A surface boundary is still around too and looks to have lifted back n of I-20 (winds are back to the SE at MAF). Meanwhile a second boundary assocd with tstms to the N-NE of CWFA earlier was moving SW and may merge with said boundary. Finally a 3rd boundary is moving w into the SE PB. 12Z MAF sounding reveals deep mstr and plenty of available energy. A 21Z forecast of the MAF sounding does reveal ML CAPE of 2800 J/KG and 45kts of 0-6km bulk shear with no CINH (89/66) supportive of at least a few severe storms. As storms develop in the said favored areas around 21Z they are likely to track E, possibly SE (in the eventual form an MCS?) into the low level moist axis within a region of upper divergence (RRQ of 3h 70-80kt jet). Forecast has chance/scattered PoPs across most of the area and seems reasonable. Based on latest high resolution model data will opt to increase PoPs from INVOF Davis Mtns into at least the wrn PB and expand the mention of severe wording too. Some of the data (GFS) holds precip after 06Z, but we tend to prefer scenario of lower PoPs after 06Z like that of the NAM12. Mid level ridge starts to build in Sunday, but while doing so mid level flow will briefly become NW and there could be an isold pocket of convection across the PB late Sunday PM as SB instability may focus within a small area of high theta-e air at the surface. Isold-sct tstms INVOF Davis Mtns is more likely. All of the MOS guidance is eager to increase high temps starting Sunday thru Monday, especially from I-20 swd with highs back into the M90s. The ridge will be strongest Monday/Tuesday but models still show a SE mid level wind advecting in cooler mid level temps, so Sunday/Monday will probably be the hottest days, but Tuesday will still be above normal with the possibility of a cold front next weekend. Otherwise forecast will be mostly dry. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 93 71 95 / 40 10 10 0 Carlsbad 65 91 64 93 / 30 10 0 0 Dryden 72 95 72 96 / 10 10 0 0 Fort Stockton 70 94 71 95 / 30 10 0 0 Guadalupe Pass 64 85 66 87 / 30 10 10 0 Hobbs 64 88 64 90 / 40 10 0 0 Marfa 62 87 62 87 / 30 20 10 10 Midland Intl Airport 69 94 70 96 / 40 10 10 0 Odessa 69 94 70 95 / 40 10 10 0 Wink 69 95 69 97 / 40 10 0 0 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 99/99/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 144 PM CDT SAT SEP 17 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 144 PM CDT SAT SEP 17 2016 /1244 PM MDT SAT SEP 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON, THEN SPREAD NORTH AND EAST ACROSS THE REST OF THE AREA TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH STRONG WINDS, LARGE HAIL, DAMAGING WINDS AND HEAVY RAINFALL THE MAIN THREATS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE, INCLUDING ALONG THE RIO GRANDE RIVER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 W ARTESIA 32.85N 104.45W
09/17/2016 E1.75 INCH EDDY NM PUBLIC
GOLF BALL SIZE HAIL 1-2 MILES WEST OF ARTESIA.
&&
AKLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 2 N ARTESIA 32.88N 104.43W
09/17/2016 E2.50 INCH EDDY NM TRAINED SPOTTER
&&
MSCHULDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL ARTESIA 32.85N 104.43W
09/17/2016 E1.75 INCH EDDY NM TRAINED SPOTTER
GOLF BALL SIZE HAIL ON THE WEST SIDE OF ARTESIA.
&&
AKLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 N ARTESIA 32.89N 104.43W
09/17/2016 E1.75 INCH EDDY NM TRAINED SPOTTER
415 MDT
&&
CMRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 1 W ARTESIA 32.85N 104.45W
09/17/2016 E2.75 INCH EDDY NM PUBLIC
BROKEN WINDSHIELD ON CAR AND BROKEN WINDOW IN HOUSE.
&&
MSCHULDTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 532 PM CDT SAT SEP 17 2016 TXZ063-172315- GLASSCOCK TX- 532 PM CDT SAT SEP 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR GLASSCOCK COUNTY UNTIL 615 PM CDT... AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GARDEN CITY...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GARDEN CITY. LAT...LON 3174 10177 3200 10177 3208 10126 3169 10127 TIME...MOT...LOC 2232Z 270DEG 16KT 3191 10151 80
The Midland/Odessa radar (KMAF), 9 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
11 hail, 3 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
A thunderstorm moved across Midland County and produced a 60 mph wind gust about thirteen miles southwest of Midland.
A thunderstorm moved across Midland County and produced a 70 to 80 mph wind gust about 13 miles southwest of the City of Midland.
A thunderstorm moved across Midland County and produced quarter sized hail and 60 mph wind gusts about five miles west of the City of Midland.
A thunderstorm moved across Ector County and produced strong winds around 70 mph or higher in Odessa. An 18 wheel big rig flipped over on its side on eastbound Interstate 20 and there was a blackout affecting 6,000 homes and businesses. The cost of damage is a very rough estimate.
A supercell thunderstorm developed over Andrews County during the evening hours of September 17th. This storm encountered a stationary boundary and began moving southeast. The storm began to form a hook echo at 6:30 pm CDT as it moved toward Highway 115 in southwest Andrews County. Eyewitness reports from storm chasers and spotters in the area indicate that the initial tornado began at 7:13 pm CDT near the intersection of Andrews, Winkler and Ector Counties. Videos taken of the tornado show it touching down and lifting several times before eventually staying on the ground for several minutes over far northwest portions of Ector County. The tornado moved south southeastward across open fields of rural Ector County just west of FM 181. The damage assessment team looked at several different indicators to determine tornado intensity. The tornado snapped several electrical power poles and overturned a tank battery along its path. These damage indicators suggest EF1 intensity with wind speeds estimated at 90 to 105 mph. Near the end of the life cycle of the EF1 tornado, a weak anticyclonic circulation developed on the forward flank of the supercell around 7:25 pm CDT. This circulation moved southwest to the west of FM 181 and dissipated around 7:35 pm CDT. Storm chasers and spotters identified this funnel looking north from Goldsmith around 7:30 pm CDT. There was no evidence of damage or reports of the funnel cloud touching down. The tornado path width was estimated and the cost of damage is a very rough estimate.
A thunderstorm moved across Ector County and produced baseball sized hail two miles east of Goldsmith. The hail severely damaged numerous homes and cars. The cost of damage is a very rough estimate.
Heavy rain fell across Ector County and produced flash flooding in Odessa. There were three high water rescues in Odessa between 9 and 9:30 pm CDT. The cost of damage is a very rough estimate.
Heavy rain fell across Ector County and produced flash flooding in Odessa. The media reported two feet of water at the intersection of 42nd and Dixie Boulevard in Odessa. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659418, 659419, 658542, 658543, 659596, 659617, 659420, 659421, 659422, 659595, 659496, 659423, 659424, 659425, 659426, 659497, 659608.